Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Goodland, KS

May 31, 2006Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2006, 4:53 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 4:53 PM MDT (22:53 UTC)
Expired
May 31, 2006, 6:00 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:15 PM MDTHAIL 1.2510 Ssw Goodland, KSCOCORAHS REPORT. HAIL LASTED 25 MINUTES AND ACCUMULATED TO A DEPTH OF 2.5 INCHES. CAR DENTS REPORTED.
May 31, 5:34 PM MDTHAIL 1.753 S Goodland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312253
SVRGLD
KSC181-199-010000-
/O.NEW.KGLD.SV.W.0049.060531T2253Z-060601T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME NORTH CENTRAL WALLACE COUNTY...OR
  ABOUT 15 MILES NORTH OF SHARON SPRINGS...MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN SHERMAN COUNTY AROUND 510 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3910 10192 3899 10179 3914 10132 3934 10175

$$

MCGUIRE
2 follow-up statements
000 
WWUS53 KGLD 312321
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED MAY 31 2006

KSC199-312329-
/O.CAN.KGLD.SV.W.0049.000000T0000Z-060601T0000Z/
WALLACE KS-
519 PM MDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR WALLACE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED NORTH INTO SHERMAN COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
WEDNESDAY EVENING FOR WESTERN KANSAS.

LAT...LON 3913 10189 3913 10161 3935 10136 3953 10175

$$

KSC181-010000-
/O.CON.KGLD.SV.W.0049.000000T0000Z-060601T0000Z/
SHERMAN KS-
519 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EASTERN SHERMAN COUNTY...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF GOODLAND...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODLAND BY 535 PM MDT...
  EDSON BY 540 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 14 AND 36.

AT 516 PM MDT...HALF DOLLAR SIZE HAIL WAS REPORTED 10 MILES 
SOUTHWEST OF GOODLAND. IF YOU LIVE IN GOODLAND...TAKE SHELTER 
INDOORS AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 3913 10189 3913 10161 3935 10136 3953 10175

$$

MCGUIRE
000 
WWUS53 KGLD 312337
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT WED MAY 31 2006

KSC181-010000-
/O.CON.KGLD.SV.W.0049.000000T0000Z-060601T0000Z/
SHERMAN KS-
536 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL SHERMAN COUNTY...

AT 534 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR GOODLAND...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODLAND BY 540 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 14 AND 29.

AT 534 PM MDT...GOLF BALL SIZE HAIL WAS REPORTED 3 MILES SOUTH OF 
GOODLAND. IF YOU LIVE IN GOODLAND...MOVE INDOORS NOW AND STAY AWAY 
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 3922 10185 3920 10168 3943 10138 3953 10178

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:29 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 31, 2:29 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED MAY 31 2006

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH
FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC
INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC.
MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS
VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH
DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE
ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO
HAVE BEEN PUSHED WELL SOUTH OF THE AREA.

AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE
AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID
LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH
DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT.
OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT.
THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM
BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW
LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE
UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING
BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM...
UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET.

TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL
MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS
FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE
LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS
BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE
MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF
CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE
AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF
IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS
CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT
WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST
FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO
PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY.
RAINFALL LOOKS TO IMPACT THAT AREA.

THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE
FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER.
WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND
REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY
SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE
SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE
SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE
MAXES.

FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE
DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST
SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN
PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT
QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE
LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT
CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON
GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY
OF SUN.

SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL
TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS
RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS
PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN.
IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING
THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO
PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID
WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE
WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY
COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES
THROUGH THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, May 31, 10:15 AM MDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 31 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT.
LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY
MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT
WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE
LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH
ANY STORMS LINGERING DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR
EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO
MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH
THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS
POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

LOCKHART/JDK

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.